New York, 2019Damaging Winds in New York, July 20, 2019
July 20, 2019 · NWS BGM · 23 events in 4 counties and zones
A very unstable air mass due to ongoing hot and humid conditions sparked a round of severe thunderstorms across portions of Central New York and the Western Catskills during the late afternoon and early evening of the 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable air mass due to ongoing hot and humid conditions sparked a round of severe thunderstorms across portions of Central New York and the Western Catskills during the late afternoon and early evening of the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 20, 2:20 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 20, 2:20 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
320 PM EDT Sat Jul 20 2019
.SYNOPSIS...
The heat and humidity will persist into Sunday for Northeast
Pennsylvania, with all other areas much cooler and drier. There
is a small chance of thunderstorms this evening, and additional
chances Sunday into Monday as cooler air eventually pushes into
the entire region. Quiet weather settles in through the middle
part of next week.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
300 pm update...
Main concerns in the near term remain centered around the heat
and humidity for most of the area the rest of today, the Wyoming
Valley and Upper Delaware Valley in ne PA tomorrow...and the
potential for scattered thunderstorms this afternoon and
evening...and again tomorrow morning along a southward sagging
cold front, mainly from the srn tier of NY south.
A flattened upper ridge and warm air mass remain situated over
the area today with a weak cold front slowly drifting e/se
through the region. Temperatures are struggling to make it into
the lower 90s this afternoon, mainly due to the presence of a
fairly thick layer of cirrus, but also due to cumulus clouds
filling in where skies have cleared out. Dew points have reached
into the mid to upper 70s...which has allowed heat indices to
climb into the upper 90s and lower 100s. Most of the area still
has another 2-4 hours of heating this afternoon...which could
allow heat index values to top out around 105...especially in
the lake plain, urban and valley locations.
A few convective storm cells recently formed between ROC and SYR
this afternoon, but have since dissipated. A fairly strong mid
level capping inversion is likely the suppressive feature that
has kept further development of showers and storms so far. The
boundary layer should destabilize a bit more through the rest of
the afternoon with surface based CAPE values above 3000 J/kg.
Once the cap erodes enough to allow free convection, if there is
enough time for additional heating, the potential for scattered
thunderstorms will exist, especially across central NY from the
Finger Lakes into the wrn Mohawk Valley and nrn Catskills. A few
of these storms may produce strong wind gusts and heavy
downpours.
Afternoon/evening storms should move east out of the area before
midnight prior to a secondary front which is expected to drop
into the area late tonight into Sunday morning. There is still
some uncertainty with respect to what develops along this
boundary. Most of the high-res model guidance is hinting at a
decaying convective system moving either south or north of the
forecast area...keeping us mostly dry. Will keep with a chance
of showers/storms moving across the area tonight and lingering
from the srn tier of NY into ne PA through the day Sunday as the
front stalls out. The air mass behind this front will be much
cooler and drier...with temps and dew points ahead of the front
remaining in the lower 90s and lower/mid 70s respectively. This
will still allow for heat index values in the 100-105 deg range
for the Wyoming Valley and Upper Delaware Valley. An Excessive
Heat Warning remains in effect for this far southern area
through 8 pm Sunday.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
Cold front stalls just south of the area early Monday and
becomes the focus for convection as a wave moves northeast along
it. Models differ, of course, in the placement of the front and
associated rain but as an average expect showers and
thunderstorms redeveloping Monday, especially over the southeast
two thirds of the forecast area. Deep moisture available so any
storms that do develop could produce heavy rain, and with the
southwest flow through the column, training cells also
possible.
Surface low moves into New England Monday night and early
Tuesday as an upper wave rounds the short wave trough kicking
the whole business eastward. Expect improving conditions Tuesday
with showers ending from east to west during the day.
It will be cooler both days, so some relief from the heat with
clouds and showers.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
The long term will be a generally dry and cooler period with
with a long wave trough over the area and surface high pressure
nosing in from the southwest. With the lowered heights aloft and
heating, some instability showers are possible during he
afternoon almost any day, with the best chance over the NY
counties, especially the higher ground.
Temperatures through the period will be near or slight below the
seasonal norms, but much lower the extreme heat of late.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Generally VFR conditions expected for all terminals today with
the exception of temporary MVFR restrictions at KSYR and KRME
this afternoon- evening in thunderstorms...which are expected
mainly across the nrn terminals between 20-23Z. Confidence in
TS is lower across the srn terminals. Potential will continue to
be monitored...and short term adjustments will likely be
needed. There is still quite a bit of uncertainty regarding
another wave very late tonight that could bring a round of
thunderstorms between 08Z- 14Z Sunday to the NY terminals. Not
confident enough to add to latest TAFs. Will only mention the
potential for MVFR cigs in TEMPO groups Sunday morning before
15Z...after which VFR conditions dominate. Winds will become
primarily west- southwest 5-10 knots today and not change much
overnight...before shifting to the w/nw later Sunday morning.
Outlook...
Sunday afternoon through Sunday Night...Chance of thunderstorms
and associated restrictions as a front moves through the
region.
Monday through Monday night...Rain and restrictions likely as
wave of low pressure moves up along front just to our southeast.
Embedded thunder possible as well.
Tuesday through Thursday...Mainly VFR other than valley fog for
at least KELM in the predawn hours Wednesday and Thursday
mornings.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT this evening for
PAZ038>040-043-072.
Excessive Heat Warning until 8 PM EDT Sunday for PAZ044-047-
048.
NY...Excessive Heat Warning until 8 PM EDT this evening for
NYZ015>018-022>025-036-037-044-045-055-056-062.
Heat Advisory until 8 PM EDT this evening for NYZ009-046-057.
&&
SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...BJT/MDPHazardous weather outlook, Jul 20, 2:22 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
322 PM EDT Sat Jul 20 2019
NYZ015>018-022-023-036-037-211930-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Madison-
Southern Oneida-
322 PM EDT Sat Jul 20 2019
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-046-057-211930-
Northern Oneida-Otsego-Delaware-
322 PM EDT Sat Jul 20 2019
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ024-025-044-045-055-056-062-PAZ038>040-043-072-211930-
Chemung-Tompkins-Cortland-Chenango-Tioga-Broome-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Southern Wayne-
322 PM EDT Sat Jul 20 2019
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms Monday afternoon and night have the
potential to produce heavy downpours. Any heavy rainfall could
result in ponding of water on roadways along with quick rises on
streams and creeks.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ044-047-048-211930-
Lackawanna-Luzerne-Pike-
322 PM EDT Sat Jul 20 2019
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SUNDAY...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Showers and thunderstorms Monday afternoon and night have the
potential to produce heavy downpours. Any heavy rainfall could
result in ponding of water on roadways along with quick rises on
streams and creeks.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 4:21 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
521 PM EDT Sat Jul 20 2019
NYZ062-PAZ039-040-202145-
Sullivan NY-Susquehanna PA-Northern Wayne PA-
521 PM EDT Sat Jul 20 2019
...STRONG THUNDERSTORM WILL AFFECT...WEST CENTRAL SULLIVAN...
SOUTHEASTERN SUSQUEHANNA AND NORTHERN WAYNE COUNTIES UNTIL 545 PM
EDT...
At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Union Dale, or 12 miles north of Carbondale, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Forest City, Hancock, Ararat, Union Dale, Starrucca, Shehawken,
Starlight, Pleasant Mount, Stalker and Equinunk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4183 7503 4164 7549 4164 7552 4179 7563
4195 7529 4191 7527 4189 7527 4186 7526
4186 7522 4187 7520 4186 7519 4187 7517
4185 7515 4188 7509
TIME...MOT...LOC 2121Z 247DEG 15KT 4175 7549
DJNThunderstorm Wind, Onondaga
- When
- July 20, 5:17 PM EST
- Where
- Onondaga County, 0.69 mi N of Skaneateles Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.930, -76.430
Strong thunderstorm winds brought down multiple trees and wires.
Thunderstorm Wind, Oneida
- When
- July 20, 5:22 PM EST
- Where
- Oneida County, 0.85 mi NW of Vienna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.240, -75.730
Strong thunderstorm winds brought down trees and wires.
Thunderstorm Wind, Oneida
- When
- July 20, 5:25 PM EST
- Where
- Oneida County, 0.69 mi N of Sylvan Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.210, -75.730
Strong thunderstorm winds brought down multiple trees and wires.
Thunderstorm Wind, Onondaga
- When
- July 20, 5:29 PM EST
- Where
- Onondaga County, 1.23 mi NW of Rose Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.930, -76.350
Strong thunderstorm winds brought down multiple trees and wires.
Thunderstorm Wind, Oneida
- When
- July 20, 5:37 PM EST
- Where
- Oneida County, 0.5 mi W of Elmer Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.280, -75.460
Strong thunderstorm winds brought down multiple trees and wires.
Thunderstorm Wind, Oneida
- When
- July 20, 5:39 PM EST
- Where
- Oneida County, 1.22 mi NW of Rome
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.230, -75.490
Strong thunderstorm winds brought down multiple trees and wires in the city of Rome.
Thunderstorm Wind, Onondaga
- When
- July 20, 5:40 PM EST
- Where
- Onondaga County, 1.22 mi SW of Indian Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.940, -76.170
Strong thunderstorm winds brought down multiple trees.
Thunderstorm Wind, Oneida
- When
- July 20, 5:41 PM EST
- Where
- Oneida County, Elmer Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.280, -75.450
Strong thunderstorm winds brought down a tree onto a house.
Thunderstorm Wind, Oneida
- When
- July 20, 5:46 PM EST
- Where
- Oneida County, Forestport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.450, -75.220
Strong thunderstorm winds brought down trees and wires across roads in several locations just outside of the Forestport area.
Thunderstorm Wind, Oneida
- When
- July 20, 5:48 PM EST
- Where
- Oneida County, Floyd
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.220, -75.350
Strong thunderstorm winds brought down multiple trees and wires.
Thunderstorm Wind, Sullivan
- When
- July 20, 5:55 PM EST
- Where
- Sullivan County, 0.52 mi E of Monticello
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 41.650, -74.690
Strong thunderstorm winds brought down several trees and wires.
Thunderstorm Wind, Oneida
- When
- July 20, 5:58 PM EST
- Where
- Oneida County, 0.5 mi E of Marcy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.170, -75.290
Strong thunderstorm winds brought down multiple trees and wires.
Thunderstorm Wind, Oneida
- When
- July 20, 5:58 PM EST
- Where
- Oneida County, 1.22 mi SE of Oriskany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.160, -75.330
Strong thunderstorm winds brought down multiple trees and wires.
Thunderstorm Wind, Onondaga
- When
- July 20, 6:00 PM EST
- Where
- Onondaga County, 1.71 mi SE of Manlius
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Insurance Company
- Coordinates
- 42.980, -75.960
Strong thunderstorm winds brought down a large tree limb, which fell across Pompey Center Road.
Thunderstorm Wind, Oneida
- When
- July 20, 6:03 PM EST
- Where
- Oneida County, 0.5 mi E of New Hartford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.070, -75.290
Strong thunderstorm winds brought down multiple trees and wires.
Thunderstorm Wind, Oneida
- When
- July 20, 6:03 PM EST
- Where
- Oneida County, Whitesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.120, -75.300
Strong thunderstorm winds brought down multiple trees and wires.
Thunderstorm Wind, Oneida
- When
- July 20, 6:04 PM EST
- Where
- Oneida County, 1.01 mi E of Utica
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.100, -75.230
Strong thunderstorm winds brought down multiple trees and wires.
Thunderstorm Wind, Sullivan
- When
- July 20, 6:10 PM EST
- Where
- Sullivan County, Rock Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.630, -74.600
Strong thunderstorm winds brought down multiple trees and wires.
Thunderstorm Wind, Sullivan
- When
- July 20, 6:25 PM EST
- Where
- Sullivan County, Summitville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.620, -74.450
Strong thunderstorm winds brought down multiple trees and wires.
Thunderstorm Wind, Otsego
- When
- July 20, 7:12 PM EST
- Where
- Otsego County, 1.23 mi SE of Exeter Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.770, -75.050
Strong thunderstorm winds brought down trees.
Thunderstorm Wind, Otsego
- When
- July 20, 7:35 PM EST
- Where
- Otsego County, Middlefield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.680, -74.830
Strong thunderstorm winds brought down trees.
Thunderstorm Wind, Otsego
- When
- July 20, 7:43 PM EST
- Where
- Otsego County, 0.86 mi SE of Elk Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.590, -74.820
Strong thunderstorm winds brought down trees across a road.
Thunderstorm Wind, Otsego
- When
- July 20, 7:49 PM EST
- Where
- Otsego County, 1.47 mi SSE of Westford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.630, -74.770
Strong thunderstorm winds brought down trees across a roadway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Wisconsin, July 20, 20191 death · 1 injured · $1.4 million · EF1 · 51 events
- Hail and Damaging Winds in Iowa, July 20, 201911 injured · $243,000 · 61 kt wind · 57 events
- Flash Flooding and Damaging Wind in Colorado, July 20, 20191 death · $35,000 · 52 kt wind · 4 events
- Excessive Heat and Heat in Maryland, July 20, 20191 death · 17 events
- Damaging Winds and Lightning Strike in Indiana, July 20, 20191 death · 55 kt wind · 3 events
- Heat in Tennessee, July 20, 20191 death · 1 event
- Flash Flooding and Damaging Winds in Ohio, July 20 to 21, 2019$3.8 million · 65 kt wind · 13 events
- Flash Flood and Flood in Michigan, July 20 to 21, 2019$3.5 million · 52 kt wind · 7 events
- Flash Flooding and Flood in Minnesota, July 20 to 22, 2019$402,000 · 64 kt wind · 20 events
- Tornadoes and Flooding in Wisconsin, July 20 to 25, 20192 injured · $133,000 · EF0 · 22 events
- Hail and Damaging Winds in South Dakota, July 20, 2019$40,000 · 65 kt wind · 36 events
- Damaging Winds in Minnesota, July 20, 2019$75,000 · 61 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842803, 842805, 842808, 842806, 842810, 842811, 842812, 842813, 842818, 842814, 842823, 842819, 842820, 843141, 842821, 842822, 843143, 843144, 843145, 843147, 843148, 843149, 843150.